Alert archive / Kansas / Areal Flood Warnings in 2011

Areal Flood Warning 1, NWS Dodge City, KS

May 19, 2011Rush County, Kansas

NWS Dodge City, KS issued this areal flood warning at May 19, 2011, 9:58 PM CDT for Rush County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2011, 9:58 PM CDT (02:58 UTC)
Expired
May 20, 2011, 4:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Rush County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 19, 3:41 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 19, 3:41 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT THU MAY 19 2011

.DISCUSSION...

DAYS 1-2...

SEVERE WEATHER THIS THROUGH THIS AFTERNOON AND EVENING AND AGAIN
ON FRIDAY ARE THE MAIN FORECAST CONCERNS.

THE UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWED A CLOSED LOW AT
500 MB ALONG THE COLORADO/UTAH BORDER. A 90 KNOT UPPER LEVEL JET
WAS ROUNDING THE BASE OF THE LOW AND NOSING UP INTO EASTERN
COLORADO. THE ANALYSIS ALSO SHOWED A WEAK SHORTWAVE TROUGH OVER
JUST SOUTHWEST OF EL PASO TX AND WATER VAPOR IMAGERY SHOWS THIS
FEATURE LIFTING UP TOWARD THE CENTRAL PLAINS AS EVIDENT IN THE MID
LEVEL CLOUDS FORMING OVER WESTERN KANSAS. AT THE SURFACE A POORLY
DEFINED SURFACE LOW WAS OVER FAR SOUTHEAST COLORADO WITH A WARM
FRONT ARCING AWAY FROM THE LOW ACROSS WEST CENTRAL AND INTO
CENTRAL KANSAS. A POORLY DEFINED DRYLINE WAS OVER PARTS OF SOUTH
CENTRAL KANSAS FROM AROUND LARNED TO NEAR COLDWATER. STRONG TO
SEVERE STORMS DEVELOPED OVER THE PAST HOUR OR SO OVER WESTERN
OKLAHOMA AND WERE DEVELOPING NORTH TOWARD SOUTH CENTRAL KANSAS.
OTHER WEAKER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG AND
NORTH OF THE WARM FRONT.

THROUGH THE LATE AFTERNOON HOURS THE BEST CHANCE FOR THUNDERSTORMS
WILL BE ALONG THE DRYLINE WITH ADDITIONAL STORMS CONTINUING TO DEVELOP
ALONG THE WARM FRONT. EXPECT THAT THE MAIN THREAT FROM THE STORMS
ALONG THE DRYLINE WILL BE LARGE HAIL. A TORNADO IS NOT OUT OF THE
QUESTION BUT THE GREATER THREAT FOR THAT WILL LIKELY BE ALONG THE
WARM FRONT AROUND AND NORTH OF HIGHWAY 96. THE 12Z MODELS HAVE
BEEN SUGGESTING THAT THE DRYLINE WILL BE RETREATING WESTWARD
TOWARD DODGE CITY THROUGH THE LATE AFTERNOON HOURS. SURFACE OBS
OVER NORTHWEST OKLAHOMA DO SHOW SOME BACKING OF THE LOW LEVEL
WINDS OVER THE PAST HOUR. THERE COULD BE SOME THUNDERSTORM DEVELOP
ALONG THE DRYLINE AS IT MOVES WEST BUT DO NOT SEE VERY WIDESPREAD
STORMS. THERE WILL BE A SMALL CHANCE FOR STORMS OUT ALONG THE
COLORADO BORDER THROUGH THE LATE AFTERNOON HOURS BUT THESE SHOULD
DIE OUT FAIRLY QUICKLY WITH SUNSET. CHANCES FOR THUNDERSTORMS WILL
CONTINUE INTO THE EVENING HOURS ESPECIALLY IN THE EAST AS A LOW
LEVEL JET IS FORECAST TO PICK UP OVER THE EASTERN COUNTIES. THE
RUC MODEL SHOWS THIS DEVELOPING AND ALSO SHOWS IT PROPAGATING EAST
OUT OF THE AREA LATER IN THE EVENING SO THUNDERSTORM CHANCES
SHOULD DIMINISH SIGNIFICANTLY BY THEN.

ON FRIDAY THE GFS SHOWS THE UPPER LOW LIFTING INTO WYOMING WHILE A
FAIRLY SIGNIFICANT SHORTWAVE TROUGH ROTATES OUT ACROSS COLORADO AND
NEW MEXICO INTO WESTERN KANSAS AND OKLAHOMA. THE DRYLINE IS FORECAST
TO BE NEAR A LINE FROM HAYS/WAKEENEY THROUGH COLDWATER. THUNDERSTORMS
COULD BE DEVELOPING BY EARLY TO MID AFTERNOON ALONG THE DRYLINE AS
THE SHORTWAVE APPROACHES. BASED ON THE TIMING OF THE GFS MOST OF THE
STORMS COULD BE MOVING EAST OF THE AREA BY 00Z SATURDAY.

ON SATURDAY THE UPPER LOW CONTINUES MOVING INTO THE NORTHERN
PLAINS WHILE WESTERLY FLOW SETS UP OVER THE CENTRAL HIGH PLAINS.
THERE COULD BE ENOUGH MID LEVEL INSTABILITY FOR SOME AFTERNOON
SHOWERS AND POSSIBLE THUNDERSTORMS. NOT ALL OF THE MODELS ARE ON
BOARD WITH THIS AND MODEL SOUNDINGS SHOW SOME CONVECTIVE INHIBITION
WHICH COULD KEEP THINGS CAPPED. WILL KEEP THE SATURDAY FORECAST
DRY FOR NOW.

DAYS 3-7...

LITTLE SIGNIFICANT CHANGE WAS MADE TO THE MEDIUM RANGE FORECAST. A
PROGRESSIVE PATTERN ALOFT WILL PERSIST HEADING THROUGH THE
WEEKEND FROM SUNDAY THROUGH TUESDAY, FOLLOWED BY A GOOD LIKELIHOOD
OF A SIGNIFICANT COOLDOWN HEADING INTO MID WEEK. AN UPPER CLOSED
LOW CENTER WILL MAKE A SLOW TRANSITION THROUGH THE NORTHERN PLAINS
FROM LATE SATURDAY THROUGH SUNDAY. THIS PATTERN SUPPORTS STRONG
LOW LEVEL WARM ADVECTION, WITH A GOOD LIKELIHOOD OF AN
INSTABILITY/MOIST AXIS TO THE EAST OF THE FORECAST AREA. THEREFORE
SUNDAY WILL PROBABLY BE CHARACTERIZED AS A WARM AND DRY DAY ACROSS
MOST OF SOUTHWEST AND CENTRAL KANSAS, WITH AT BEST PERHAPS A
SLIGHT CHANCE OF LATE AFTERNOON DIURNAL CONVECTION IN THE SOUTH
CENTRAL COUNTIES. THE MODELS BEGIN TO DEVELOP A BIT MORE LOW AND
MID LEVEL BAROCLINICITY BY MONDAY AS A LARGE TROUGH STARTS TO
APPROACH FROM THE WEST WITH STILL MODERATE MID LEVEL AIR
TEMPERATURES WHICH DO NOT SUPPORT GOOD CAPPING ALOFT. BY WEDNESDAY
THE BRUNT OF THE UPPER COLD POOL MOVES ACROSS THE AREA WHICH WILL
REINFORCE THE SURFACE COLD FRONT WHICH SHOULD MOVE THROUGH MONDAY
NIGHT OR TUESDAY, DROPPING HIGHS FROM THE 80S INTO THE 70S OR EVEN
60S (EXTREME GFS ENSEMBLE GUIDANCE IS INDICATING SOME MEMBERS AS
COLD AS MID 50S FOR HIGHS). WE HAVE MAXIMIZED PROBABILITIES FOR
PRECIPITATION LATE MONDAY AND LATE TUESDAY.

&&

.AVIATION...

A DRY LINE ADVANCING EASTWARD THIS AFTERNOON WILL HELP KEEP VFR
CONDITIONS AT GCK AND DDC, WHILE LOW LEVEL STRATUS MAY COME AND GO
AT TIMES JUST NORTH OF THE WARM FRONT NEAR HYS. AS THE EVENING WEARS
ON, AN INCREASING PROBABILITY EXISTS FOR WIDESPREAD ORGANIZED
CONVECTION, DEPENDING ON WHERE THE DRYLINE RETREATS TO AND THE
RESULTING STORM MODE(S). SOME PREVAILING AND TEMP GROUPS FOR DEEP
CONVECTION HAVE BEEN ADDED TO THE EASTERN TERMINALS FOR THIS
EVENING.

&&

.FIRE WEATHER...

RED FLAG CRITERIA IS BEING MET AT A FEW SITES OVER FAR SOUTHWEST
KANSAS AS RELATIVE HUMIDITY LEVELS ARE STARTING TO DROP TO 15
PERCENT THIS AFTERNOON. SOME UNCERTAINTY AS TO HOW FAR NORTH AND
EAST THE DRY WINDY CONDITIONS WILL MAKE IT BEFORE THIS EVENING BUT
SEVERAL OF THE OTHER STATIONS IN THE CURRENT RED FLAG WARNING ARE
GETTING CLOSE TO CRITERIA SO PLAN ON LEAVING THE WARNING AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  56  83  53 /  20  30  10  10
GCK  80  49  80  48 /  20  10  10   0
EHA  80  49  78  49 /  10  10   0   0
LBL  82  51  82  47 /  10  10  10   0
HYS  78  56  79  54 /  50  50  40  30
P28  82  66  82  58 /  40  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ061>063-074>078-084>088.

&&

FN02/33/33
Hazardous weather outlook, May 19, 4:10 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT THU MAY 19 2011

KSZ030-031-043>046-061>066-074>081-084>090-200915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
410 AM CDT THU MAY 19 2011 /310 AM MDT THU MAY 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
GENERALLY EAST OF A LINE FROM WAKEENEY TO ASHLAND. A FEW OF THESE
STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING GOLF BALL TO
BASEBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. A FEW
ISOLATED TORNADOES ARE POSSIBLE AS WELL.

STRONG SOUTH TO SOUTHWEST WINDS, WARM TEMPERATURES AND LOW
RELATIVE HUMIDITIES WILL FAVOR THE RAPID GROWTH OF WILDFIRES WEST
OF A LINE FROM FRIEND TO ASHLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CAN BE EXPECTED AGAIN FRIDAY MAINLY EAST OF HIGHWAY
283. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL
LARGER THAN THE SIZE OF GOLF BALLS AND DAMAGING WINDS.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM SUNDAY AFTERNOON THROUGH
TUESDAY AS A COLD FRONT MOVES INTO KANSAS AND A VIGOROUS UPPER
LEVEL TROUGH APPROACHES THE CENTRAL PLAINS. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Local storm report, May 19, 8:26 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             7 E JETMORE             38.08N 99.76W
05/19/2011  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&

UMSCHEID
Local storm report, May 19, 8:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             DODGE CITY              37.76N 100.01W
05/19/2011  E1.75 INCH       FORD               KS   NWS EMPLOYEE

&&

UMSCHEID
Local storm report, May 19, 9:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             DODGE CITY              37.76N 100.01W
05/19/2011  E1.00 INCH       FORD               KS   NWS EMPLOYEE

            NUMEROUS REPORTS OF QUARTER SIZE HAIL ACROSS DODGE CITY
            FROM 850 TO 855 PM.

&&

UMSCHEID
Special weather statement, May 19, 9:07 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT THU MAY 19 2011

KSZ063-064-077-078-087-200245-
FINNEY-FORD-GRAY-HODGEMAN-MEADE-
907 PM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...EASTERN GRAY...
NORTHERN MEADE...NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN
COUNTIES...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTHEAST AT 40
MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE...
  NEAR HOWELL BY 925 PM CDT.

LAT...LON 3808 10044 3798 10008 3754 10023 3733 10038
      3736 10058
TIME...MOT...LOC 0207Z 213DEG 30KT 3765 10032

WAH
Local storm report, May 19, 9:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     3 SW DODGE CITY         37.73N 100.05W
05/19/2011  E60 MPH          FORD               KS   NWS EMPLOYEE

&&

JRJ
Local storm report, May 19, 9:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             DODGE CITY              37.76N 100.01W
05/19/2011  E0.88 INCH       FORD               KS   NWS EMPLOYEE

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:17 PM CDTSevere Thunderstorm WarningDDCFord43 min
May 19, 7:39 PM CDTSevere Thunderstorm WarningDDCHodgeman51 min
May 19, 8:10 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush50 min
May 19, 8:24 PM CDTSpecial Weather StatementDDCTrego51 min
May 19, 8:35 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford40 min
May 19, 8:44 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
May 19, 8:48 PM CDTTornado WarningDDCEllis, Rush27 min
May 19, 9:07 PM CDTSpecial Weather StatementDDCGray38 min
May 19, 9:15 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush45 min
May 19, 9:27 PM CDTSevere Thunderstorm WarningDDCFord, Gray48 min
May 19, 10:05 PM CDTSpecial Weather StatementDDCHodgeman40 min
May 19, 10:33 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush42 min
May 19, 11:04 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush26 min
May 20, 3:27 AM CDTSpecial Weather StatementDDCPawnee33 min
May 20, 5:37 PM CDTSevere Thunderstorm WarningDDCPratt38 min
May 20, 6:50 PM CDTSevere Thunderstorm WarningDDCPratt40 min

Nearby

Areal Flood Warnings in Kansas, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.